Robert Shmerling, M.D., is associate physician and clinical chief of rheumatology at Beth Israel Deaconess Medical Center and an associate professor in medicine at Harvard Medical School. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program and has been a practicing rheumatologist for over 25 years.
I take the acid blocker Nexium and expect that I will need to take it indefinitely. Does this increase my risk of osteoporosis? Are there other drugs that increase the risk of osteoporosis?
It's not clear if the long-term use of esomeprazole (Nexium) will increase your risk of osteoporosis.
Some studies link drugs in the same family as esomeprazole (called proton pump inhibitors, or PPIs) with osteoporosis. However, these studies have not proved a cause and effect. It appears that people who take PPIs are more likely to have osteoporosis than people who do not take them. But the PPIs may not be to blame.
For example, many people complain that calcium supplements cause upset stomach. People who get upset stomachs may avoid calcium and take PPIs instead. (That's because PPIs treat ulcers and heartburn.) So, people taking PPIs might have more osteoporosis because they have low calcium, not because they use PPIs.
Other drugs are more strongly linked to osteoporosis than esomeprazole, including:
Corticosteroids, such as prednisone
Anti-seizure medications, such as phenytoin (Dilantin), carbamazepine (Tegretol) and phenobarbital
Excessive thyroid hormone
Heparin (a blood thinner)
Talk to your doctor about why you are taking esomeprazole and whether you need to keep taking it. If you are concerned about osteoporosis, talk to your doctor about having your bone density checked.
There are a number of drugs, such as alendronate (Fosamax) and risedronate (Actonel) that can help maintain bone mass. This can help reduce the risk of osteoporosis and bone fractures.